Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 309, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Oct 16, 2021, 5:47 AM EDT for Allegheny County, Beaver County, Washington County, Pennsylvania; Columbiana County, Jefferson County, Ohio; Hancock County, West Virginia. It was in force for 43 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 16, 2021, 5:47 AM EDT (09:47 UTC)
- Expired
- Oct 16, 2021, 6:30 AM EDT
- In force
- 43 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbiana County, OH, Jefferson County, OH, Allegheny County, PA, Beaver County, PA, Washington County, PA, Hancock County, WV
The radar
The Pittsburgh radar (KPBZ), 23 km from the middle of the area, began a volume at 09:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 16, 6:07 AM EDT | TORNADO | 1 Ene Shippingport, PA | EF0 TORNADO |
| Oct 16, 6:12 AM EDT | TSTM WND DMG | Monaca, PA | PICTURES SHOW TREE LIMBS AND TRUNKS SNAPPED IN MONACA HEIGHTS AREA. TIME ESTIMATED FROM RADAR. |
| Oct 16, 6:13 AM EDT | TSTM WND DMG | 1 Ene Freedom, PA | PICTURES SHOW DOWNED TREES AND TELEPHONE POLES ON 9TH STREET EXTENSION IN NEW SEWICKLEY TOWNSHIP - POSSIBLE TORNADO DAMAGE. TIME ESTIMATED FROM RADAR. |
| Oct 16, 6:14 AM EDT | TSTM WND DMG | 1 Sse Monaca, PA | REPORT OF A DESTROYED MOBILE HOME AND SEVERAL TREES AND LIMBS DOWN. TIME ESTIMATED BASED ON RADAR. |
| Oct 16, 6:16 AM EDT | TSTM WND DMG | Freedom, PA | NUMEROUS PICTURES SHOWING SNAPPED AND UPROOTED TREES, DOWNED POWER LINES, AND HOME DAMAGE. TIME ESTIMATED BASED ON RADAR. |
| Oct 16, 6:16 AM EDT | TORNADO | 1 Sse Monaca, PA | EF1 TORNADO |
| Oct 16, 6:19 AM EDT | TSTM WND DMG | 2 Nw Knob, PA | REPORTS AND PICTURES OF DAMAGE TO TREES AND OUTDOOR SHEDS. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 9.8 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1149 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
537
WUUS51 KPBZ 160947
SVRPBZ
OHC029-081-PAC003-007-125-WVC029-161030-
/O.NEW.KPBZ.SV.W.0309.211016T0947Z-211016T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
547 AM EDT Sat Oct 16 2021
The National Weather Service in Pittsburgh has issued a
* Severe Thunderstorm Warning for...
Northeastern Jefferson County in east central Ohio...
Southeastern Columbiana County in east central Ohio...
Beaver County in western Pennsylvania...
Northwestern Washington County in southwestern Pennsylvania...
Northwestern Allegheny County in southwestern Pennsylvania...
Hancock County in northern West Virginia...
* Until 630 AM EDT.
* At 546 AM EDT, a severe thunderstorm was located over New
Cumberland, or near Wellsville, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
* Locations impacted include...
Weirton, Franklin Park, East Liverpool, Aliquippa, Beaver Falls,
Monaca, Wellsville, Economy, Ambridge, New Brighton, Toronto, and
Beaver.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4043 8063 4059 8074 4083 8030 4059 8013
TIME...MOT...LOC 0946Z 240DEG 29KT 4055 8061
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$4 follow-up statements
258
WWUS51 KPBZ 160958
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
558 AM EDT Sat Oct 16 2021
OHC081-PAC125-161008-
/O.CAN.KPBZ.SV.W.0309.000000T0000Z-211016T1030Z/
Jefferson OH-Washington PA-
558 AM EDT Sat Oct 16 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JEFFERSON AND
NORTHWESTERN WASHINGTON COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4048 8056 4064 8063 4083 8030 4059 8013
TIME...MOT...LOC 0958Z 240DEG 29KT 4060 8050
$$
OHC029-PAC003-007-WVC029-161030-
/O.CON.KPBZ.SV.W.0309.000000T0000Z-211016T1030Z/
Columbiana OH-Beaver PA-Allegheny PA-Hancock WV-
558 AM EDT Sat Oct 16 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EDT
FOR SOUTHEASTERN COLUMBIANA...BEAVER...NORTHWESTERN ALLEGHENY AND
HANCOCK COUNTIES...
At 558 AM EDT, a severe thunderstorm was located near Chester, or
near East Liverpool, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Franklin Park, East Liverpool, Aliquippa, Beaver Falls, Monaca,
Economy, Ambridge, New Brighton, Beaver, Calcutta, Baden, and
Rochester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Please report severe weather by calling 412-262-1988, posting to
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH.
&&
LAT...LON 4048 8056 4064 8063 4083 8030 4059 8013
TIME...MOT...LOC 0958Z 240DEG 29KT 4060 8050
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$789
WWUS51 KPBZ 161013
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
613 AM EDT Sat Oct 16 2021
OHC029-PAC003-007-WVC029-161030-
/O.CON.KPBZ.SV.W.0309.000000T0000Z-211016T1030Z/
Columbiana OH-Beaver PA-Allegheny PA-Hancock WV-
613 AM EDT Sat Oct 16 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EDT
FOR SOUTHEASTERN COLUMBIANA...BEAVER...NORTHWESTERN ALLEGHENY AND
HANCOCK COUNTIES...
At 613 AM EDT, severe thunderstorms were located along a line
extending from Beaver Falls to New Brighton to near Beaver, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages.
Locations impacted include...
Franklin Park, East Liverpool, Aliquippa, Beaver Falls, Monaca,
Economy, Ambridge, New Brighton, Beaver, Calcutta, Baden, and
Rochester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4048 8056 4064 8063 4083 8030 4059 8013
TIME...MOT...LOC 1013Z 246DEG 31KT 4079 8030 4072 8033 4064 8033
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Bookbinder982
WWUS51 KPBZ 161020
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
620 AM EDT Sat Oct 16 2021
OHC029-PAC003-WVC029-161028-
/O.CAN.KPBZ.SV.W.0309.000000T0000Z-211016T1030Z/
Columbiana OH-Allegheny PA-Hancock WV-
620 AM EDT Sat Oct 16 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN COLUMBIANA...
NORTHWESTERN ALLEGHENY AND HANCOCK COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4057 8030 4079 8027 4062 8015
TIME...MOT...LOC 1018Z 240DEG 29KT 4080 8028 4073 8031 4065 8031
$$
PAC007-161030-
/O.CON.KPBZ.SV.W.0309.000000T0000Z-211016T1030Z/
Beaver PA-
620 AM EDT Sat Oct 16 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 AM EDT
FOR NORTHEASTERN BEAVER COUNTY...
At 618 AM EDT, severe thunderstorms were located along a line
extending from near Beaver Falls to New Brighton to near Monaca,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines, resulting in some
power outages. Embedded tornadoes are also possible, and
tornado warning continues for areas from Freedom eastward
to the Butler county line.
Locations impacted include...
Aliquippa, Monaca, Economy, Ambridge, Baden, Rochester, Harmony
Township, Conway, and East Rochester.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4057 8030 4079 8027 4062 8015
TIME...MOT...LOC 1018Z 240DEG 29KT 4080 8028 4073 8031 4065 8031
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Bookbinder775
WWUS51 KPBZ 161029
SVSPBZ
Severe Weather Statement
National Weather Service Pittsburgh PA
629 AM EDT Sat Oct 16 2021
PAC007-161039-
/O.EXP.KPBZ.SV.W.0309.000000T0000Z-211016T1030Z/
Beaver PA-
629 AM EDT Sat Oct 16 2021
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BEAVER COUNTY
WILL EXPIRE AT 630 AM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 4057 8030 4079 8027 4062 8015
TIME...MOT...LOC 1029Z 240DEG 29KT 4084 8019 4077 8022 4069 8022
$$
BookbinderWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 16, 3:00 AM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Oct 16, 3:00 AM EDT, 2 hours 47 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 300 AM EDT Sat Oct 16 2021 .SYNOPSIS... Showers and isolated thunderstorms are expected part of today as a cold front crosses the region. Scattered showers are still possible, mainly north of Pittsburgh, tonight and Sunday as an upper level trough crosses. Dry weather returns by early next week under high pressure. && .NEAR TERM /THROUGH TODAY/... Maintained categorical POPs this morning with ample deep layer moisture, shortwave and jet supported ascent, associated with the approach and passage of a cold front. Instability is limited across the region, though strong shear should support a limited strong to severe thunderstorm potential mainly across OH erly this morning. Will monitor these trends. The isolated thunderstorm potential should end with FROPA. Isolated to scattered showers are expected behind the front as a deepening upper trough crosses the Great Lakes/Ohio Valley regions. A tightening pressure gradient and mixing behind the front should also result in gusty W wind between 20 and 30 mph. Expect high temperatures to be reached this morning, and then slowly fall through the day in cold advection. && .SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/... Isolated to scattered showers are expected, mainly from PIT north, tonight and Sunday as a reinforcing trough axis crosses the Great Lakes/Upr OH Valley regions, and some lake enhancement occurs in a WNW boundary layer flow. Lake-850 temperature differences around 20 deg C are expected to produce this lake enhancement. Rain chances should end Sunday night as the trough axis shifts east, boundary layer flow backs, and sfc high pressure builds across the region. Seasonable temperatures are expected through the period. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Dry and gradually warmer weather is expected through mid week as a ridge builds across the Eastern CONUS. A fast moving trough in an amplified pattern should return shower chances Thursday and Friday as it approaches/crosses the Upper Ohio Valley region. && .AVIATION /06Z SATURDAY THROUGH WEDNESDAY/... On and off showers and isolated storms are expected overnight. This will lead to a significant drop in cigs and vis late tonight. Rain chances will diminish during the morning, as the front pushes eastward. However, deep cold air advection will keep cigs in the MVFR/IFR range through the afternoon and into early evening. .Outlook... Chances are moderate that VFR will prevail for sites south/southwest of PIT. Moisture from Lake Erie and cold advection under NW flow will likely keep cigs in FKL/DUJ/BVI at low MVFR. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous weather outlook, Oct 16, 3:05 AM EDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 305 AM EDT Sat Oct 16 2021 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-012-021-509>514-170715- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong- Indiana-Washington-Greene-Westmoreland- Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 305 AM EDT Sat Oct 16 2021 This Hazardous Weather Outlook is for east central Ohio, western Pennsylvania, and northern West Virginia. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Oct 16, 4:31 AM EDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
431 AM EDT Sat Oct 16 2021
OHZ039-040-049-050-058-059-160900-
Guernsey OH-Jefferson OH-Tuscarawas OH-Harrison OH-Belmont OH-
Carroll OH-
431 AM EDT Sat Oct 16 2021
...A STRONG THUNDERSTORM WILL IMPACT HARRISON...CENTRAL JEFFERSON...
NORTHEASTERN GUERNSEY...SOUTHERN CARROLL...NORTHWESTERN BELMONT AND
SOUTHEASTERN TUSCARAWAS COUNTIES THROUGH 500 AM EDT...
At 430 AM EDT, Doppler radar was tracking a strong thunderstorm near
Freeport, moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cadiz, Freeport, Wintersville, Antrim, Hopedale, Flushing,
Smithfield, Adena, Jewett, Amsterdam, Richmond, and Holloway.
This includes Interstate 70 in Ohio between mile markers 193 and 195.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4004 8133 4020 8145 4052 8082 4029 8065
TIME...MOT...LOC 0830Z 239DEG 43KT 4017 8130
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHLocal storm report, Oct 16, 5:01 AM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
501 AM EDT SAT OCT 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 AM TSTM WND DMG 3 S NEW CONCORD 39.95N 81.74W
10/16/2021 MUSKINGUM OH SOCIAL MEDIA
TREES DOWN
&&
EVENT NUMBER PBZ2102406
07Special weather statement, Oct 16, 5:37 AM EDT, 10 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
537 AM EDT Sat Oct 16 2021
OHZ041-050-PAZ020-021-029-WVZ001-161015-
Jefferson OH-Columbiana OH-Beaver PA-Washington PA-Allegheny PA-
Hancock WV-
537 AM EDT Sat Oct 16 2021
...A STRONG THUNDERSTORM WILL IMPACT THE AREA THROUGH 615 AM EDT...
At 537 AM EDT, Doppler radar was tracking a strong thunderstorm near
New Cumberland, or 8 miles northwest of Steubenville, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Weirton, Steubenville, Franklin Park, East Liverpool, Aliquippa,
Beaver Falls, Monaca, Wellsville, Economy, Ambridge, New Brighton,
and Toronto.
This includes the following highways...
Pennsylvania Turnpike between mile markers 14 and 16.
Interstate 376 in Pennsylvania between mile markers 31 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4036 8075 4052 8087 4082 8029 4058 8011
TIME...MOT...LOC 0937Z 240DEG 29KT 4048 8073
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 16, 4:52 AM EDT | Severe Thunderstorm Warning | PBZ | Beaver, Washington | 38 min |
| Oct 16, 5:37 AM EDT | Special Weather Statement | PBZ | Beaver | 38 min |
| Oct 16, 6:07 AM EDT | Tornado Warning | PBZ | Beaver | 23 min |
| Oct 16, 6:54 AM EDT | Tornado Warning | PBZ | Butler | 21 min |
| Oct 16, 7:23 AM EDT | Special Weather Statement | PBZ | Clarion | 22 min |
| Oct 16, 7:40 AM EDT | Severe Thunderstorm Warning | PBZ | Armstrong, Clarion, Jefferson | 35 min |
| Oct 16, 8:13 AM EDT | Severe Thunderstorm Warning | PBZ | Jefferson | 17 min |
| Oct 16, 4:31 AM EDT | Special Weather Statement | PBZ | Harrison, Jefferson | 29 min |
| Oct 16, 7:44 AM EDT | Special Weather Statement | PBZ | Preston | 31 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2021Severe Thunderstorm Warnings in Ohio, 2021Severe Thunderstorm Warnings in West Virginia, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.